Alert archive / New York / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 57, NWS Buffalo, NY

July 10, 2006Jefferson County, Oswego County, New York

NWS Buffalo, NY issued this severe thunderstorm warning at Jul 10, 2006, 7:38 PM EDT for Jefferson County, Oswego County, New York. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 10, 2006, 7:38 PM EDT (23:38 UTC)
Expired
Jul 10, 2006, 8:15 PM EDT
In force
37 min
Issued by
NWS Buffalo, NY
Area
Counties, with a storm outline in the text

Counties Jefferson County, NY, Oswego County, NY

The radar

The Ft Drum radar (KTYX), 38 km from the middle of the area, began a volume at 23:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 11.6 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2006-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 158 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2006-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 90 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
158 J/kg
Mixed-layer CIN
-105 J/kg
Mixed-layer LCL
1135 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
90 m²/s²
0-3 km storm-relative helicity
68 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KBUF 102338
SVRBUF
NYC045-075-110015-
/O.NEW.KBUF.SV.W.0057.060710T2338Z-060711T0015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BUFFALO NY
738 PM EDT MON JUL 10 2006

THE NATIONAL WEATHER SERVICE IN BUFFALO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JEFFERSON COUNTY IN CENTRAL NEW YORK
  OSWEGO COUNTY IN CENTRAL NEW YORK

* UNTIL 815 PM EDT

* AT 734 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM STONY POINT TO 4 MILES
  NORTHEAST OF SELKIRK BEACH TO 5 MILES SOUTHWEST OF SELKIRK BEACH...
  OR ALONG A LINE EXTENDING FROM 21 MILES SOUTHWEST OF WATERTOWN TO
  20 MILES NORTHEAST OF OSWEGO TO 13 MILES EAST OF OSWEGO...AND
  MOVING EAST AT 30 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  PULASKI BY 745 PM EDT...
  ADAMS CENTER AND ADAMS BY 755 PM EDT...
  REDFIELD BY 810 PM EDT...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THESE STORMS. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 4389 7641 4363 7628 4343 7641 4352 7579
      4371 7579 4393 7597

$$

JJP
2 follow-up statements
000 
WWUS51 KBUF 110005
SVSBUF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
804 PM EDT MON JUL 10 2006

NYC045-075-110015-
/O.CON.KBUF.SV.W.0057.000000T0000Z-060711T0015Z/
JEFFERSON NY-OSWEGO NY-
804 PM EDT MON JUL 10 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM EDT
FOR OSWEGO AND JEFFERSON COUNTIES...

AT 759 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM WATERTOWN TO MANNSVILLE TO
ALTMAR...OR ALONG A LINE EXTENDING FROM WATERTOWN TO 19 MILES 
SOUTHWEST OF WATERTOWN TO 19 MILES NORTHWEST OF CAMDEN...MOVING 
NORTHEAST AT 25 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  REDFIELD BY 815 PM EDT...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THESE STORMS. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 4405 7619 4363 7628 4343 7641 4352 7579
      4374 7584 4402 7590

$$

JJP
000 
WWUS51 KBUF 110018
SVSBUF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
818 PM EDT MON JUL 10 2006

NYC045-075-110028-
/O.EXP.KBUF.SV.W.0057.000000T0000Z-060711T0015Z/
JEFFERSON NY-OSWEGO NY-
818 PM EDT MON JUL 10 2006

...THE SEVERE THUNDERSTORM WARNING FOR OSWEGO AND JEFFERSON COUNTIES
EXPIRES AT 815 PM EDT...

AT 818 PM EDT NATIONAL WEATHER SERVICE RADAR SHOWED THAT THE SEVERE 
THUNDERSTORM THAT PROMPTED THE WARNING HAD WEAKENED SOMEWHAT...
THUS THE WARNING HAS BEEN ALLOWED TO EXPIRE.

RADAR INDICATED THAT HEAVY RAIN...SMALL HAIL...AND GUSTY WINDS WERE
STILL POSSIBLE FROM THESE THUNDERSTORMS.

LAT...LON 4405 7619 4363 7628 4343 7641 4352 7579
      4374 7584 4402 7590

$$

JJP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 1:52 PM EDT, 5 hours 46 minutes earlier.

Area forecast discussion, Jul 10, 1:52 PM EDT, 5 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
152 PM EDT MON JUL 10 2006

.SHORT TERM /TONIGHT THROUGH THURSDAY/...

WILL KEEP THIS SHORT AND SWEET...WITH PRODUCTS GOING OUT EARLY IN
ORDER TO FOCUS ON SEVERE WEATHER POTENTIAL...

COLD FRONT APPROACHING WITH PULSE STORMS DEVELOPING AHEAD OF IT
UNDER GOOD INSTABILITY AND AMPLE DAYTIME HEATING. EXPECT SOME
SEVERE WEATHER WITH SOME OF THE PULSE STORMS THIS AFTERNOON AND
AGAIN AS THE MAIN LINE OF CONVECTION HEADS INTO WESTERN NY LATER
THIS AFTERNOON...ROUGHLY AROUND 430 PM. CONVECTION ASSOCIATED WITH
COLD FRONT SHOULD DIMINISH IN INTENSITY AFTER NIGHTFALL.

TUESDAY LOOKS QUIET...THEN WE WILL HAVE TO DEAL WITH A WARM FRONT
MOVING IN LATE TUESDAY NIGHT OR EARLY WEDNESDAY. WILL BEEF UP THE
CHANCE OF PRECIPITATION AND USE LIKELY OR CATEGORICAL QUALIFIERS.
BOTH THE NAM-WRF AND GFS MAY BE OVERDOING THE AMOUNT OF
PRECIPITATION BUT NEARLY ALL EMSEMBLE MEMBERS ARE NOW INDICATING
PRECIPITATION.

COLD FRONT TRAILS ON THURSDAY FOR THE CONTINUED MENTION OF A
CHANCE OF SHOWERS AND THUNDERSTORMS.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...

THE DOMINANT FEATURE WILL BE A BROAD RIDGE THAT WILL EXPAND FROM THE
NATIONS MID SECTION TO INCLUDE NEARLY ALL OF THE EASTERN TWO THIRDS
OF THE COUNTRY. AS A RESULT IT WILL BE QUITE WARM DURING THIS
PERIOD...PARTICULARLY NEXT WEEKEND.

A NEARLY STATIONARY FRONTAL BOUNDARY ACROSS PENNSYLVANIA WILL WEAKEN
AND GIVE WAY TO A HOT HUMID SOUTHWEST FLOW AS A BERMUDA HIGH PATTERN
BECOMES ESTABLISHED BY SUNDAY. A WEAK FRONT WILL CROSS THE AREA
SATURDAY, BUT AT THIS TIME IT APPEARS MOISTURE WILL BE LIMITED, AND
THE CHANCE OF RAIN IS TOO LOW TO MENTION, THOUGH IT WILL SHOW AS A
SLIGHT CHANCE IN THE GRIDS. THE GFS SHOWS 850 MB TEMPERATURES
CLIMBING TO THE UPPER TEENS ON FRIDAY AND THEN TO AROUND 20 SUNDAY
AND MONDAY. THIS WILL MAKE FOR HOT AFTERNOONS WITH 90+ DEGREE
READINGS LIKELY AWAY FROM THE LAKES.

&&

.AVIATION...

VISIBILITY WILL GENERALLY BE 5 TO 7 MILES IN MID SUMMER HAZE TODAY
WITH CEILINGS ABOVE 7000 FT.  SCATTERED THUNDERSTORMS WILL REDUCE
VISIBILITY TO IFR WITH MVFR CEILINGS. SOME THUNDERSTORMS MAY HAVE
DAMAGING HAIL OR VERY STRONG WINDS.

MORE WIDESPREAD MVFR CONDITIONS ARE EXPECTED TONIGHT AS THE CORE OF
AN UPPER SHORTWAVE WILL PASS OVERHEAD AND TO OUR EAST. CEILINGS OF
1500-2500 FT ARE CURRENTLY FOUND UPSTREAM UNDER THE SHORTWAVE...AND
THESE LOWER CEILINGS WILL LIKELY CROSS OUR REGION TONIGHT.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...NONE.
MARINE...NONE.

&&

SYNOPSIS...ZAFF
SHORT TERM...ZAFF
LONG TERM...APB
AVIATION...APB
Hazardous weather outlook, Jul 10, 3:37 AM EDT, 16 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
337 AM EDT MON JUL 10 2006

NYZ001>008-010>014-019>021-085-110745-
NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-
LEWIS-NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA-
CATTARAUGUS-ALLEGANY-SOUTHERN ERIE-
337 AM EDT MON JUL 10 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL
NEW YORK.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL CROSS THE REGION TODAY AND BE ACCOMPANIED BY A
FEW SHOWERS AND THUNDERSTORMS. THE ACTIVITY WILL BE FOCUSED IN TWO
PERIODS...THE EARLY AND MID MORNING HOURS WEST OF THE GENESEE
VALLEY...AND AGAIN DURING THE AFTERNOON HOURS FROM THE SOUTHERN
TIER UP ACROSS THE GENESEE VALLEY INTO THE FINGER LAKES. THERE IS
A SLIGHT CHANCE THAT ONE OR TWO OF THESE AFTERNOON STORMS COULD
REACH SEVERE LIMITS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER
CASE): HTTP://WWW.WEATHER.GOV/BUF

LEZ020-040-041-061-LOZ042>045-062>065-SLZ022-024-110745-
UPPER NIAGARA RIVER AND BUFFALO HARBOR-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN
BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT
LAWRENCE RIVER-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
337 AM EDT MON JUL 10 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEW YORK WATERS OF LAKE
ERIE...LAKE ONTARIO...AND THE SAINT LAWRENCE RIVER.

.DAY ONE...TODAY AND TONIGHT

A FEW SHOWERS AND THUNDERSTORMS WILL CROSS THE WATERS TODAY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER
CASE): HTTP://WWW.WEATHER.GOV/BUF

SFM

In the hours before

Local storm report, Jul 10, 5:23 PM EDT, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
523 PM EDT MON JUL 10 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0452 PM     TSTM WND DMG     VOLNEY                  43.34N 76.36W
07/10/2006                   OSWEGO             NY   LAW ENFORCEMENT

            LARGE TREE DOWN

0502 PM     TSTM WND DMG     VOLNEY                  43.34N 76.36W
07/10/2006                   OSWEGO             NY   LAW ENFORCEMENT

            LARGE TREE DOWN

&&

JJP
Local storm report, Jul 10, 5:50 PM EDT, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
550 PM EDT MON JUL 10 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0529 PM     TSTM WND DMG     WEBSTER                 43.21N 77.42W
07/10/2006                   MONROE             NY   LAW ENFORCEMENT

            LARGE TREE DOWN ON SHED.

&&
Local storm report, Jul 10, 7:09 PM EDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
709 PM EDT MON JUL 10 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     TSTM WND DMG     ALDEN                   42.90N 78.49W
07/10/2006                   ERIE               NY   NWS EMPLOYEE

            LARGE TREE LIMBS DOWN

&&

TMA

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 1:34 PM EDTSevere Thunderstorm WarningBUFErie27 min
Jul 10, 2:09 PM EDTSpecial Marine WarningBUF51 min
Jul 10, 3:01 PM EDTSpecial Marine WarningBUF59 min
Jul 10, 3:12 PM EDTSpecial Marine WarningBUF48 min
Jul 10, 3:38 PM EDTSevere Thunderstorm WarningBUFMonroe15 min
Jul 10, 3:56 PM EDTSpecial Marine WarningBUF49 min
Jul 10, 4:14 PM EDTSpecial Marine WarningBUF61 min
Jul 10, 4:38 PM EDTSevere Thunderstorm WarningBUFOswego52 min
Jul 10, 5:09 PM EDTSpecial Marine WarningBUF66 min
Jul 10, 5:17 PM EDTSevere Thunderstorm WarningBUFMonroe28 min
Jul 10, 5:18 PM EDTSpecial Marine WarningBUF57 min
Jul 10, 5:41 PM EDTSevere Thunderstorm WarningBUFErie, Genesee49 min
Jul 10, 6:16 PM EDTSpecial Marine WarningBUF59 min
Jul 10, 6:48 PM EDTSevere Thunderstorm WarningBUFWyoming42 min
Jul 10, 7:16 PM EDTSpecial Marine WarningBUF59 min

Nearby

Severe Thunderstorm Warnings in New York, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.